MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9630TA26A
Medical Device Problem Codes Burst Container or Vessel (1074); Material Fragmentation (1261); Difficult to Remove (1528)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/19/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is ongoing.
 
Event or Problem Description
As reported by the edwards field clinical specialist (fcs), during a transcatheter aortic valve replacement case by transaortic approach, due to sinotubular junction (stj) calcium the certitude delivery system balloon ruptured during deployment.The valve was fully deployed.The physicians were unable to retrieve the certitude system into the sheath because of the broken balloon and the inside components.A slightly bigger incision was made to pull out the delivery system.The certitude did not separate into pieces but a piece did come apart after the delivery system exited the body.The patient had blood loss while attempting to get the device out of the patient, and a transfusion was required.
 
Additional Manufacturer Narrative
Updated sections b5 and h6- device code.Corrected section h6- clinical code and impact code.
 
Event or Problem Description
As reported by the edwards field clinical specialist (fcs), during a transcatheter aortic valve replacement case by transaortic approach, due to sinotubular junction (stj) calcium the certitude delivery system balloon ruptured during deployment.The valve was fully deployed.The physicians were unable to retrieve the certitude system into the sheath because of the broken balloon and the inside components.The certitude did not separate into pieces, but a piece did come apart after the delivery system exited the body.The patient had blood loss while attempting to get the device out of the patient, and a transfusion was required.During pre-decontamination observation, it was found that the majority of the inflation balloon was missing pieces.
 
Additional Manufacturer Narrative
Updated sections d9, h3, and h6- type of investigations, findings, and conclusions.The event reported is an anticipated in the risk management documentation for transcatheter heart valve procedures.A previous investigation into this type of event is captured in an edwards lifesciences technical summary and applies to this complaint.Additional assessment of the failure mode is not required at this time.The device was returned for evaluation.The 26mm certitude delivery system fully inserted through the 21f certitude sheath was received with loader assembly over the flex shaft.The returned device was visually examined, and the following was observed: sheath kinks were noted along shaft at 1 inch, 2.25 inches, and 3.75 inches distal of the hub.The inflation balloon was burst with missing pieces.Kinks were noted along guidewire lumen.Kink was observed on steering tubing approximately 8.5 inches from handle.All measurements taken of the balloon single wall thickness met the specification.3mensio imagery was provided, and the following was observed: the patient's annulus had presence of calcification.Per the technical summary, the instructions for use, current risk mitigations include design and manufacturing controls, and training manuals have been reviewed, no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.The complaint for balloon burst was confirmed based on evaluation of the returned device.Available information suggests patient factors (calcification) likely contributed to the event as calcification was observed in the patient's annulus per the imaging evaluation.The presence of calcification can create a challenging anatomy for balloon inflation.While the balloons are sufficiently designed and tested to ensure the burst pressure is at or above the rated burst pressure, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.The complaints for difficulty or inability to withdraw system through sheath and balloon separation during use were confirmed based on evaluation of the returned device.Available information suggests procedural factors (withdrawal of burst balloon, excessive manipulation) likely contributed to the event.As the balloon was burst, the altered balloon profile could have made it more susceptible to catch on the distal end of sheath tip and/or patient vasculature, which would have then led to the experienced retrieval difficulty.The balloon material may have then separated if any excessive manipulation was applied to overcome the experienced difficulty.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.

Brand Name
EDWARDS CERTITUDE DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key18486861
Report Number2015691-2024-00263
Device Sequence Number11679110
Product Code NPT
UDI-Device Identifier00690103201192
UDI-Public(01)00690103201192(17)250906(10)65300763
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/06/2025
Device Model Number9630TA26A
Device Catalogue NumberN/A
Device Lot Number65300763
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/19/2023
Supplement Date Received by Manufacturer01/26/2024
02/23/2024
Initial Report FDA Received Date01/10/2024
Supplement Report FDA Received Date02/14/2024
02/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/07/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale